The chief of the Division of Oral and Maxillofacial Surgery at LIJ, Salvatore Ruggiero, DMD, MD, and his staff reported that they were struck by a cluster of cancer patients with necrotic lesions in the jaw -- a condition they rarely saw, in only about one to two patients a year. When they launched a study of patients' charts, they found that 63 patients diagnosed with this condition over a three-year period shared only one common clinical feature: they had all received long-term bisphosphonate therapy.
Bisphosphonates are commonly used in tablet form to prevent and treat osteoporosis in post-menopausal women. Stronger forms are widely used in the management of advanced cancers that have metastasized to the bone, where the disease often causes bone pain and possibly even fractures. Several cancers can involve or metastasize to the bone, including lung, breast, prostate, multiple myeloma and others. In cancer chemotherapy, the drugs are given intravenously, and usually for long periods of time.
In their study, Dr. Ruggiero and his staff teamed up with Bhoomi Mehrotra, MD, in the Division of Hematology-Oncology at LIJ, and doctors in the Oral-Maxillofacial Surgery Division at the University of Maryland Medical Center. Of the 63 patients diagnosed with ONJ between February 2001 and November 2003 at their centers, 56 were cancer patients who had received infusions of bisphosphonates for at least a year and seven were non-cancer patients who had been receiving long-term oral therapy for osteoporosis. The patients developed ONJ after normal bone trauma, such as a tooth extraction, while receiving bisphosphonate therapy. Rather than healing, the bone began to die, and the majority of patients required surgery to remove the diseased bone.
In the FDA MedWatch and Novartis alerts issued in late September, oncologists and dentists were advised of the addition of osteonecrosis of the jaw to the "Precautions" and "Adverse Reactions" sections on the labeling of injectable bisphosphonates, describing the spontaneous reports of the condition being found mostly in cancer patients. The alerts also recommend a dental examination with appropriate preventive dentistry in patients with risk factors such as cancer, chemotherapy, corticosteroids and poor oral hygiene prior to initiating treatment with bisphosphonates.
"Monitoring the dental health of patients on bisphosphonates is key because an early diagnosis may reduce the complications resulting from advanced destruction of the jaw bone," said Dr. Ruggiero. "Since our paper was published and dentists became aware of the connection, many more patients with the condition have been identified, even in our own center. Prevention and early detection are so important to preserving the jaw bone in these individuals." Individuals should attempt to avoid tooth extractions and other major dental work while on the drugs.
Bisphosphonates block the work of bone cells called osteoclasts, one of two important types of bone cells that are involved in the continuous process of bone remodeling in a delicate balancing act. During this process, osteoblasts -- "the good guys"-- put calcium in the matrix of the bone and make bone stronger, and osteoclasts -- "the bad guys" -- take calcium away, diminishing the internal strength of the bone. Bone remodeling is like a necessary game of tug-of-war between the goods guys and the bad. Bone mass and mineral content constantly adjust throughout the life cycle to support the places on the skeleton where the most outside force occurs.
Novartis's Aredia® (pamidronate disodium) and Zometa® (zoledronic acid) injections are the two intravenous bisphophosphonates used in chemotherapy regimens. Novartis changed their labeling in August. Merck's Fosamax® (alendronate) and Procter and Gamble Pharmaceuticals's Actonel® (risedronate sodium) are the most commonly used oral bisphosphonates, which are only indicated for osteoporosis. Labeling for the oral forms has not been changed. "The oral form is much less potent than the intravenous form and appears to be substantially less likely to cause the problem," said Dr. Ruggiero.